June  2015, 7(2): 125-150. doi: 10.3934/jgm.2015.7.125

Completeness properties of Sobolev metrics on the space of curves

1. 

Department of Mathematics, Brunel Unversity London, Uxbridge UB8 3PH, United Kingdom

Received  July 2014 Revised  March 2015 Published  June 2015

We study completeness properties of Sobolev metrics on the space of immersed curves and on the shape space of unparametrized curves. We show that Sobolev metrics of order $n\geq 2$ are metrically complete on the space $\mathcal{I}^n(S^1,\mathbb{R}^d)$ of Sobolev immersions of the same regularity and that any two curves in the same connected component can be joined by a minimizing geodesic. These results then imply that the shape space of unparametrized curves has the structure of a complete length space.
Citation: Martins Bruveris. Completeness properties of Sobolev metrics on the space of curves. Journal of Geometric Mechanics, 2015, 7 (2) : 125-150. doi: 10.3934/jgm.2015.7.125
References:
[1]

R. A. Adams, Sobolev Spaces,, 2nd edition, (2003).

[2]

H. Amann, Compact embeddings of vector-valued Sobolev and Besov spaces,, Dedicated to the memory of Branko Najman, 35(55) (2000), 161.

[3]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on shape space, II: Weighted Sobolev metrics and almost local metrics,, J. Geom. Mech., 4 (2012), 365.

[4]

M. Bauer, M. Bruveris, P. Harms and P. W. Michor, Vanishing geodesic distance for the Riemannian metric with geodesic equation the KdV-equation,, Ann. Global Anal. Geom., 41 (2012), 461. doi: 10.1007/s10455-011-9294-9.

[5]

M. Bauer, M. Bruveris, S. Marsland and P. W. Michor, Constructing reparameterization invariant metrics on spaces of plane curves,, Differential Geom. Appl., 34 (2014), 139. doi: 10.1016/j.difgeo.2014.04.008.

[6]

M. Bauer, M. Bruveris and P. Michor, $R$-transforms for Sobolev $H^2$-metrics on spaces of plane curves,, Geom. Imaging Comput., 1 (2014), 1. doi: 10.4310/GIC.2014.v1.n1.a1.

[7]

M. Bauer, M. Bruveris and P. Michor, Overview of the geometries of shape spaces and diffeomorphism groups,, Journal of Mathematical Imaging and Vision, 50 (2014), 60. doi: 10.1007/s10851-013-0490-z.

[8]

M. Bauer and P. Harms, Metrics on spaces of immersions where horizontality equals normality,, Differential Geom. Appl., 39 (2015), 166. doi: 10.1016/j.difgeo.2014.12.008.

[9]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on shape space of surfaces,, J. Geom. Mech., 3 (2011), 389.

[10]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on the manifold of all Riemannian metrics,, J. Differential Geom., 94 (2013), 187.

[11]

M. Bruveris, P. W. Michor and D. Mumford, Geodesic completeness for Sobolev metrics on the space of immersed plane curves,, Forum Math. Sigma, 2 (2014). doi: 10.1017/fms.2014.19.

[12]

M. Bruveris and F.-X. Vialard, On completeness of groups of diffeomorphisms,, preprint, (2014).

[13]

D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry,, Graduate Studies in Mathematics, (2001). doi: 10.1090/gsm/033.

[14]

A. Burtscher, Length structures on manifolds with continuous Riemannian metrics,, preprint, (2013).

[15]

V. Cervera, F. Mascaró and P. W. Michor, The action of the diffeomorphism group on the space of immersions,, Differential Geom. Appl., 1 (1991), 391. doi: 10.1016/0926-2245(91)90015-2.

[16]

G. Charpiat, P. Maurel, J.-P. Pons, R. Keriven and O. Faugeras, Generalized gradients: Priors on minimization flows,, Int. J. Comput. Vision, 73 (2007), 325. doi: 10.1007/s11263-006-9966-2.

[17]

D. G. Ebin, The manifold of Riemannian metrics,, in Global Analysis (Proc. Sympos. Pure Math., (1968), 11.

[18]

D. G. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid,, Ann. of Math. (2), 92 (1970), 102. doi: 10.2307/1970699.

[19]

J. Eells, Jr., A setting for global analysis,, Bull. Amer. Math. Soc., 72 (1966), 751. doi: 10.1090/S0002-9904-1966-11558-6.

[20]

H. I. Elíasson, Condition (C) and geodesics on Sobolev manifolds,, Bull. Amer. Math. Soc., 77 (1971), 1002. doi: 10.1090/S0002-9904-1971-12836-7.

[21]

F. Gay-Balmaz, Well-posedness of higher dimensional Camassa-Holm equations,, Bull. Transilv. Univ. Braşov Ser. III, 2 (2009), 55.

[22]

R. S. Hamilton, The inverse function theorem of Nash and Moser,, Bull. Amer. Math. Soc. (N.S.), 7 (1982), 65. doi: 10.1090/S0273-0979-1982-15004-2.

[23]

D. Huet, Décomposition Spectrale et Opérateurs,, Le Mathématicien, (1976).

[24]

H. Inci, T. Kappeler and P. Topalov, On the regularity of the composition of diffeomorphisms,, Mem. Amer. Math. Soc., 226 (2013). doi: 10.1090/S0065-9266-2013-00676-4.

[25]

G. S. Jones, Fundamental inequalities for discrete and discontinuous functional equations,, J. Soc. Indust. Appl. Math., 12 (1964), 43. doi: 10.1137/0112004.

[26]

T. Kappeler, E. Loubet and P. Topalov, Riemannian exponential maps of the diffeomorphism groups of $\mathbbT^2$,, Asian J. Math., 12 (2008), 391. doi: 10.4310/AJM.2008.v12.n3.a7.

[27]

W. P. A. Klingenberg, Riemannian Geometry,, 2nd edition, (1995). doi: 10.1515/9783110905120.

[28]

H. Kodama and P. W. Michor, The homotopy type of the space of degree 0-immersed plane curves,, Rev. Mat. Complut., 19 (2006), 227. doi: 10.5209/rev_REMA.2006.v19.n1.16660.

[29]

S. Kouranbaeva, The Camassa-Holm equation as a geodesic flow on the diffeomorphism group,, J. Math. Phys., 40 (1999), 857. doi: 10.1063/1.532690.

[30]

A. Kriegl and P. W. Michor, The Convenient Setting of Global Analysis,, Mathematical Surveys and Monographs, (1997). doi: 10.1090/surv/053.

[31]

S. Lang, Fundamentals of Differential Geometry,, Graduate Texts in Mathematics, (1999). doi: 10.1007/978-1-4612-0541-8.

[32]

A. Mennucci, A. Yezzi and G. Sundaramoorthi, Properties of Sobolev-type metrics in the space of curves,, Interfaces Free Bound., 10 (2008), 423. doi: 10.4171/IFB/196.

[33]

P. W. Michor and D. Mumford, Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms,, Doc. Math., 10 (2005), 217.

[34]

P. W. Michor and D. Mumford, Riemannian geometries on spaces of plane curves,, J. Eur. Math. Soc. (JEMS), 8 (2006), 1. doi: 10.4171/JEMS/37.

[35]

P. W. Michor and D. Mumford, An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach,, Appl. Comput. Harmon. Anal., 23 (2007), 74. doi: 10.1016/j.acha.2006.07.004.

[36]

G. Nardi, G. Peyré and F.-X. Vialard, Geodesics on Shape Spaces with Bounded Variation and Sobolev Metrics,, Technical report, (2014).

[37]

F. W. J. Olver, D. W. Lozier, R. F. Boisvert and C. W. Clark (eds.), NIST Handbook of Mathematical Functions,, U.S. Department of Commerce National Institute of Standards and Technology, (2010).

[38]

B. G. Pachpatte, Inequalities for Differential and Integral Equations,, Mathematics in Science and Engineering, (1998).

[39]

R. S. Palais, Foundations of Global Non-Linear Analysis,, W. A. Benjamin, (1968).

[40]

M. Reed and B. Simon, Methods of Modern Mathematical Physics. I. Functional Analysis,, 2nd edition, (1980).

[41]

M. Rumpf and B. Wirth, Variational time discretization of geodesic calculus,, IMA J. Numer. Anal., (2014). doi: 10.1093/imanum/dru027.

[42]

J. Shah, $H^0$-type Riemannian metrics on the space of planar curves,, Quart. Appl. Math., 66 (2008), 123. doi: 10.1090/S0033-569X-07-01084-4.

[43]

J. Shah, An $H^2$ Riemannian metric on the space of planar curves modulo similitudes,, Adv. in Appl. Math., 51 (2013), 483. doi: 10.1016/j.aam.2013.06.003.

[44]

N. K. Smolentsev, Diffeomorphism groups of compact manifolds,, Sovrem. Mat. Prilozh., (2006), 3. doi: 10.1007/s10958-007-0471-0.

[45]

A. Srivastava, E. Klassen, S. H. Joshi and I. H. Jermyn, Shape analysis of elastic curves in Euclidean spaces,, IEEE T. Pattern Anal., 33 (2011), 1415. doi: 10.1109/TPAMI.2010.184.

[46]

G. Sundaramoorthi, A. Yezzi and A. C. Mennucci, Sobolev active contours,, in Variational, (3752), 109. doi: 10.1007/11567646_10.

[47]

K. Yosida, Functional Analysis,, Sixth edition, (1980).

[48]

L. Younes, P. W. Michor, J. Shah and D. Mumford, A metric on shape space with explicit geodesics,, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 19 (2008), 25. doi: 10.4171/RLM/506.

show all references

References:
[1]

R. A. Adams, Sobolev Spaces,, 2nd edition, (2003).

[2]

H. Amann, Compact embeddings of vector-valued Sobolev and Besov spaces,, Dedicated to the memory of Branko Najman, 35(55) (2000), 161.

[3]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on shape space, II: Weighted Sobolev metrics and almost local metrics,, J. Geom. Mech., 4 (2012), 365.

[4]

M. Bauer, M. Bruveris, P. Harms and P. W. Michor, Vanishing geodesic distance for the Riemannian metric with geodesic equation the KdV-equation,, Ann. Global Anal. Geom., 41 (2012), 461. doi: 10.1007/s10455-011-9294-9.

[5]

M. Bauer, M. Bruveris, S. Marsland and P. W. Michor, Constructing reparameterization invariant metrics on spaces of plane curves,, Differential Geom. Appl., 34 (2014), 139. doi: 10.1016/j.difgeo.2014.04.008.

[6]

M. Bauer, M. Bruveris and P. Michor, $R$-transforms for Sobolev $H^2$-metrics on spaces of plane curves,, Geom. Imaging Comput., 1 (2014), 1. doi: 10.4310/GIC.2014.v1.n1.a1.

[7]

M. Bauer, M. Bruveris and P. Michor, Overview of the geometries of shape spaces and diffeomorphism groups,, Journal of Mathematical Imaging and Vision, 50 (2014), 60. doi: 10.1007/s10851-013-0490-z.

[8]

M. Bauer and P. Harms, Metrics on spaces of immersions where horizontality equals normality,, Differential Geom. Appl., 39 (2015), 166. doi: 10.1016/j.difgeo.2014.12.008.

[9]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on shape space of surfaces,, J. Geom. Mech., 3 (2011), 389.

[10]

M. Bauer, P. Harms and P. W. Michor, Sobolev metrics on the manifold of all Riemannian metrics,, J. Differential Geom., 94 (2013), 187.

[11]

M. Bruveris, P. W. Michor and D. Mumford, Geodesic completeness for Sobolev metrics on the space of immersed plane curves,, Forum Math. Sigma, 2 (2014). doi: 10.1017/fms.2014.19.

[12]

M. Bruveris and F.-X. Vialard, On completeness of groups of diffeomorphisms,, preprint, (2014).

[13]

D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry,, Graduate Studies in Mathematics, (2001). doi: 10.1090/gsm/033.

[14]

A. Burtscher, Length structures on manifolds with continuous Riemannian metrics,, preprint, (2013).

[15]

V. Cervera, F. Mascaró and P. W. Michor, The action of the diffeomorphism group on the space of immersions,, Differential Geom. Appl., 1 (1991), 391. doi: 10.1016/0926-2245(91)90015-2.

[16]

G. Charpiat, P. Maurel, J.-P. Pons, R. Keriven and O. Faugeras, Generalized gradients: Priors on minimization flows,, Int. J. Comput. Vision, 73 (2007), 325. doi: 10.1007/s11263-006-9966-2.

[17]

D. G. Ebin, The manifold of Riemannian metrics,, in Global Analysis (Proc. Sympos. Pure Math., (1968), 11.

[18]

D. G. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid,, Ann. of Math. (2), 92 (1970), 102. doi: 10.2307/1970699.

[19]

J. Eells, Jr., A setting for global analysis,, Bull. Amer. Math. Soc., 72 (1966), 751. doi: 10.1090/S0002-9904-1966-11558-6.

[20]

H. I. Elíasson, Condition (C) and geodesics on Sobolev manifolds,, Bull. Amer. Math. Soc., 77 (1971), 1002. doi: 10.1090/S0002-9904-1971-12836-7.

[21]

F. Gay-Balmaz, Well-posedness of higher dimensional Camassa-Holm equations,, Bull. Transilv. Univ. Braşov Ser. III, 2 (2009), 55.

[22]

R. S. Hamilton, The inverse function theorem of Nash and Moser,, Bull. Amer. Math. Soc. (N.S.), 7 (1982), 65. doi: 10.1090/S0273-0979-1982-15004-2.

[23]

D. Huet, Décomposition Spectrale et Opérateurs,, Le Mathématicien, (1976).

[24]

H. Inci, T. Kappeler and P. Topalov, On the regularity of the composition of diffeomorphisms,, Mem. Amer. Math. Soc., 226 (2013). doi: 10.1090/S0065-9266-2013-00676-4.

[25]

G. S. Jones, Fundamental inequalities for discrete and discontinuous functional equations,, J. Soc. Indust. Appl. Math., 12 (1964), 43. doi: 10.1137/0112004.

[26]

T. Kappeler, E. Loubet and P. Topalov, Riemannian exponential maps of the diffeomorphism groups of $\mathbbT^2$,, Asian J. Math., 12 (2008), 391. doi: 10.4310/AJM.2008.v12.n3.a7.

[27]

W. P. A. Klingenberg, Riemannian Geometry,, 2nd edition, (1995). doi: 10.1515/9783110905120.

[28]

H. Kodama and P. W. Michor, The homotopy type of the space of degree 0-immersed plane curves,, Rev. Mat. Complut., 19 (2006), 227. doi: 10.5209/rev_REMA.2006.v19.n1.16660.

[29]

S. Kouranbaeva, The Camassa-Holm equation as a geodesic flow on the diffeomorphism group,, J. Math. Phys., 40 (1999), 857. doi: 10.1063/1.532690.

[30]

A. Kriegl and P. W. Michor, The Convenient Setting of Global Analysis,, Mathematical Surveys and Monographs, (1997). doi: 10.1090/surv/053.

[31]

S. Lang, Fundamentals of Differential Geometry,, Graduate Texts in Mathematics, (1999). doi: 10.1007/978-1-4612-0541-8.

[32]

A. Mennucci, A. Yezzi and G. Sundaramoorthi, Properties of Sobolev-type metrics in the space of curves,, Interfaces Free Bound., 10 (2008), 423. doi: 10.4171/IFB/196.

[33]

P. W. Michor and D. Mumford, Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms,, Doc. Math., 10 (2005), 217.

[34]

P. W. Michor and D. Mumford, Riemannian geometries on spaces of plane curves,, J. Eur. Math. Soc. (JEMS), 8 (2006), 1. doi: 10.4171/JEMS/37.

[35]

P. W. Michor and D. Mumford, An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach,, Appl. Comput. Harmon. Anal., 23 (2007), 74. doi: 10.1016/j.acha.2006.07.004.

[36]

G. Nardi, G. Peyré and F.-X. Vialard, Geodesics on Shape Spaces with Bounded Variation and Sobolev Metrics,, Technical report, (2014).

[37]

F. W. J. Olver, D. W. Lozier, R. F. Boisvert and C. W. Clark (eds.), NIST Handbook of Mathematical Functions,, U.S. Department of Commerce National Institute of Standards and Technology, (2010).

[38]

B. G. Pachpatte, Inequalities for Differential and Integral Equations,, Mathematics in Science and Engineering, (1998).

[39]

R. S. Palais, Foundations of Global Non-Linear Analysis,, W. A. Benjamin, (1968).

[40]

M. Reed and B. Simon, Methods of Modern Mathematical Physics. I. Functional Analysis,, 2nd edition, (1980).

[41]

M. Rumpf and B. Wirth, Variational time discretization of geodesic calculus,, IMA J. Numer. Anal., (2014). doi: 10.1093/imanum/dru027.

[42]

J. Shah, $H^0$-type Riemannian metrics on the space of planar curves,, Quart. Appl. Math., 66 (2008), 123. doi: 10.1090/S0033-569X-07-01084-4.

[43]

J. Shah, An $H^2$ Riemannian metric on the space of planar curves modulo similitudes,, Adv. in Appl. Math., 51 (2013), 483. doi: 10.1016/j.aam.2013.06.003.

[44]

N. K. Smolentsev, Diffeomorphism groups of compact manifolds,, Sovrem. Mat. Prilozh., (2006), 3. doi: 10.1007/s10958-007-0471-0.

[45]

A. Srivastava, E. Klassen, S. H. Joshi and I. H. Jermyn, Shape analysis of elastic curves in Euclidean spaces,, IEEE T. Pattern Anal., 33 (2011), 1415. doi: 10.1109/TPAMI.2010.184.

[46]

G. Sundaramoorthi, A. Yezzi and A. C. Mennucci, Sobolev active contours,, in Variational, (3752), 109. doi: 10.1007/11567646_10.

[47]

K. Yosida, Functional Analysis,, Sixth edition, (1980).

[48]

L. Younes, P. W. Michor, J. Shah and D. Mumford, A metric on shape space with explicit geodesics,, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 19 (2008), 25. doi: 10.4171/RLM/506.

[1]

Martin Bauer, Philipp Harms, Peter W. Michor. Sobolev metrics on shape space of surfaces. Journal of Geometric Mechanics, 2011, 3 (4) : 389-438. doi: 10.3934/jgm.2011.3.389

[2]

Martin Bauer, Philipp Harms, Peter W. Michor. Sobolev metrics on shape space, II: Weighted Sobolev metrics and almost local metrics. Journal of Geometric Mechanics, 2012, 4 (4) : 365-383. doi: 10.3934/jgm.2012.4.365

[3]

Vianney Perchet, Marc Quincampoix. A differential game on Wasserstein space. Application to weak approachability with partial monitoring. Journal of Dynamics & Games, 2019, 6 (1) : 65-85. doi: 10.3934/jdg.2019005

[4]

Alex Eskin, Maryam Mirzakhani. Counting closed geodesics in moduli space. Journal of Modern Dynamics, 2011, 5 (1) : 71-105. doi: 10.3934/jmd.2011.5.71

[5]

Antonio Tribuzio. Perturbations of minimizing movements and curves of maximal slope. Networks & Heterogeneous Media, 2018, 13 (3) : 423-448. doi: 10.3934/nhm.2018019

[6]

Flavia Antonacci, Marco Degiovanni. On the Euler equation for minimal geodesics on Riemannian manifoldshaving discontinuous metrics. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 833-842. doi: 10.3934/dcds.2006.15.833

[7]

Samir Chowdhury, Facundo Mémoli. Explicit geodesics in Gromov-Hausdorff space. Electronic Research Announcements, 2018, 25: 48-59. doi: 10.3934/era.2018.25.006

[8]

Alice Le Brigant. Computing distances and geodesics between manifold-valued curves in the SRV framework. Journal of Geometric Mechanics, 2017, 9 (2) : 131-156. doi: 10.3934/jgm.2017005

[9]

Alice B. Tumpach, Stephen C. Preston. Quotient elastic metrics on the manifold of arc-length parameterized plane curves. Journal of Geometric Mechanics, 2017, 9 (2) : 227-256. doi: 10.3934/jgm.2017010

[10]

Robert J. Martin, Patrizio Neff. Minimal geodesics on GL(n) for left-invariant, right-O(n)-invariant Riemannian metrics. Journal of Geometric Mechanics, 2016, 8 (3) : 323-357. doi: 10.3934/jgm.2016010

[11]

Joachim Escher, Boris Kolev. Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. Journal of Geometric Mechanics, 2014, 6 (3) : 335-372. doi: 10.3934/jgm.2014.6.335

[12]

Valentina Casarino, Paolo Ciatti, Silvia Secco. Product structures and fractional integration along curves in the space. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 619-635. doi: 10.3934/dcdss.2013.6.619

[13]

Ravi Vakil and Aleksey Zinger. A natural smooth compactification of the space of elliptic curves in projective space. Electronic Research Announcements, 2007, 13: 53-59.

[14]

Angela Alberico, Andrea Cianchi, Luboš Pick, Lenka Slavíková. Sharp Sobolev type embeddings on the entire Euclidean space. Communications on Pure & Applied Analysis, 2018, 17 (5) : 2011-2037. doi: 10.3934/cpaa.2018096

[15]

Hui Liu, Yiming Long, Yuming Xiao. The existence of two non-contractible closed geodesics on every bumpy Finsler compact space form. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3803-3829. doi: 10.3934/dcds.2018165

[16]

Nguyen Thi Bach Kim, Nguyen Canh Nam, Le Quang Thuy. An outcome space algorithm for minimizing the product of two convex functions over a convex set. Journal of Industrial & Management Optimization, 2013, 9 (1) : 243-253. doi: 10.3934/jimo.2013.9.243

[17]

Irena Pawłow, Wojciech M. Zajączkowski. Unique solvability of a nonlinear thermoviscoelasticity system in Sobolev space with a mixed norm. Discrete & Continuous Dynamical Systems - S, 2011, 4 (2) : 441-466. doi: 10.3934/dcdss.2011.4.441

[18]

Anouar Bahrouni, VicenŢiu D. RĂdulescu. On a new fractional Sobolev space and applications to nonlocal variational problems with variable exponent. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 379-389. doi: 10.3934/dcdss.2018021

[19]

M. Nakamura, Tohru Ozawa. The Cauchy problem for nonlinear wave equations in the Sobolev space of critical order. Discrete & Continuous Dynamical Systems - A, 1999, 5 (1) : 215-231. doi: 10.3934/dcds.1999.5.215

[20]

Dawei Yang, Shaobo Gan, Lan Wen. Minimal non-hyperbolicity and index-completeness. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1349-1366. doi: 10.3934/dcds.2009.25.1349

2018 Impact Factor: 0.525

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]